Iowa, 2004Tornado in Iowa, September 5, 2004
September 5, 2004 · NWS FSD · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 5, 8:50 AM CST, 5 hours 16 minutes earlier.
Area forecast discussion, Sep 5, 8:50 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT SUN SEP 5 2004
.DISCUSSION...
SFC LOW WILL MOVE SLOWLY NEWD OVR SERN SD THIS AFTN AND CNTRL MN
THIS EVE. JUICY SSELY LOW LVL FLOW AHEAD OF LOW...LIMITED BY LACK
HEATING THIS MRNG DUE TO CLDS AND DVLPG SHWRS/TSTMS FM WRN CWA TO
NEB AHEAD OF MID LVL TROUGH WHICH WILL MOVE EWD OVR CWA THIS AFTN
AND EARLY EVE AS PER FCST. ANY MIXING AT ALL SHOULD GET TEMPS UP
TOWARDS FCST...AND A FEW TSTMS COULD BCM SVR WITH STG SWLY WINDS
ABV SFC MIXING DOWN AS PER SPC...ESP IN BTR HEATING AREAS IN SERN
CWA THIS AFTN. FINE TUNED WX GRIDS EARLIER DUE TO A LIT SLOWER
EWD MOVEMENT OF SYS...BUT WILL HOLD OFF ON ZONE UPDATES FOR NOW.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
RSR
Hazardous weather outlook, Sep 5, 9:46 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SUN SEP 05 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT SUN SEP 05 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE WEST OF
THE JAMES RIVER IN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING.
ANY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST FROM
NEBRASKA...OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST THIS AFTERNOON AND EARLY EVENING. DUE
TO A LACK OF DAYTIME HEATING...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT ISOLATED STORMS COULD PRODUCE WIND GUSTS TO 60 MPH
AND NICKEL SIZE HAIL...MAINLY SOUTHEAST OF A LINE FROM BROOKINGS
TO TYNDALL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS LIKELY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
RSR
Tornado, Woodbury
- When
- September 5, 2:06 PM CST to 2:25 PM CST
- Where
- Woodbury County, 1 mi E of Anthon
- Rating
- F0
- Path length
- 12 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.400, -95.850
A tornado damaged corn and soybean crops, and trees. The tornado knocked down 3 power poles, and destroyed 5 outbuildings on two farms.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 5 to 6, 20041 death · $179 million · 10 events
- High Wind in Florida, September 5 to 6, 2004$127 million · 60 kt wind · 4 events
- Tornado and Damaging Winds in Minnesota, September 5, 2004$250,000 · F2 · 6 events
- Tropical Storm in Georgia, September 5 to 7, 2004$2.2 million · 22 events
- Tropical Storm in Florida, September 5 to 6, 2004$1.7 million · 14 events
- Tornadoes and Damaging Winds in Iowa, September 5, 2004$227,000 · F1 · 11 events
- Tornadoes and Flash Flooding in Georgia, September 5 to 7, 2004F1 · 22 events
- Tornado in Florida, September 5, 2004$80,000 · F0 · 1 event
- Tropical Storm in Georgia, September 5 to 7, 200416 events
- Damaging Wind in Iowa, September 5, 2004$20,000 · 61 kt wind · 1 event
- Tornado in Florida, September 5, 2004$15,000 · F0 · 1 event
- Tornadoes and Damaging Winds in Wisconsin, September 5, 2004F0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424384.